As some other replies have said the DEXA scan is for bone density purposes unlike a nuclear bone scan. You may want to check with the nurses (on here or otherwise) regarding tamoxifen. As far as I know, Tamoxifen may have negative effects on bone density for pre-menopausal women and yet may have a positive/protective effect for post-menopausal women. Medical guidelines do not seem to recommend a dexa scan for people on tamoxifen generally. Below is from current NICE guidelines:
"Bone health 1.9.4 Offer a baseline dual‑energy X‑ray absorptiometry (DEXA) scan to assess bone mineral density (BMD) in women with invasive breast cancer who are not receiving bisphosphonates as adjuvant therapy and who:
•are starting adjuvant aromatase inhibitor treatment or
•have treatment‑induced menopause or
•are starting ovarian ablation/suppression therapy. [2009, amended 2018]
1.9.5 Do not offer a DEXA scan to women with invasive breast cancer who are receiving tamoxifen alone, regardless of their pretreatment menopausal status. "
Maybe you could clarify with the medics who suggested it to you the reason for it being offered. I almost had to wheel and deal to get my first one two years ago and a subsequent review one recently even though I started on an AI. Sometimes it is not offered in accordance with NICE guidance and hospitals may have their own procedures and assessments.
Regards. Chick x
Hi there. I'm an old hand, being 8 years "NoEvidenceofDisease" (NED)... and I have a bone density scan every other year. The drug I'm on, Letrazole, can cause thinning of the bone, so they keep an eye. I don't know about Tamoxifen, but it may be the same. They give me ADCAL to help compensate... A bone density scan is very noninvasive and easy. Just a sort of Xray really.... it's hard not to get stressed when you are dealing with so much and this is just "one more"... but in the scheme of things.... you are doing great!
I haven't been on the site for quite awhile and found it coincidental reading this theme because I had a Dexa scan yesterday.
I have been on Letrozole for 6 years and at 5 years was discharged from secondary care to primary care having been told to continue taking Letrozole for another 5 years.
It is important to have these scans every two years whilst taking Tamoxifin or Letrozole because as you know they are such strong drugs and can have a damaging effect on your bones. Fingers crossed when I receive the results in three weeks time there will be no change showing. I still take Adcal/vitamin D and try to eat foods containing calcium.
Stay positive xx
I had one too after an anomaly showed up in an X-ray. Weeks of anxiety followed by a whole body scan then more anxious weeks until I got the results. Turned out it was the result of an old childhood injury. Phew.
But what I figured was, I had a mammogram so I know there’s no cancer at the moment in my breasts and I’ve had a bone scan so I know there’s none in my bones. It’s actually very reassuring!
Hope all goes well.
A bone density scan doesn’t detect rogue cancer cells (that’s done with a radioactive bone scan). It’s a simple and painless X-ray that measures your bone density which provides a baseline for the impact the tamoxifen will have - you don’t want osteoporosis in a few years time. I had one (just of my heel) in my 50s because of my low weight and it showed I had osteopoenia (the preliminary to osteoporosis). No treatment but the info was useful for my oncology team when working out my treatment. They may suggest you chew a fruity calcium tablet every day but nothing worse as far as I’m aware.
Off to find my fruity tablet which I regularly forget! Xx
I had DEXA scan in May as I'd been on letrozole for more than three months by then. My GP referred me as the consultant wasn't in a rush to get it done. I'm glad I had it done as it showed some osteoporosis in my spine and low bone density in neck of femur. I had no idea and was quite fed up about it as I have always been active. I am also quite petite. If I hadn't been put on letrozole for breast cancer I would have been blissfully unaware of potential fractures in the future. I've had surgery and now am going through radiotherapy. I am on treatment - calcium/vit d tablets daily and a bone strengthening weekly tablet - Alendronic acid.
The DEXA scan is very easy - no big, scary machines and the radiologist sits in the same room with a computer type machine. You don't the results straightaway. Your results, if you have it done, could well be normal so that would be a boost and if they aren't at least you can get some advice and/or treatment.
Take care of yourself
I think they are standard when you are on Letrozole or other Ais as they can be tough on your bones .Maybe she is thinking that given your age you may at some point consider a switch to AIs rather than stay on Tamoxifen - there is a slight increase in benefit post menopause .
Please don't panic!
A bone density scan is taken at the start of the hormone therapy treatment, and is then done every 2 years. One of the issues with the drugs is that it can cause a lowing of bone density and may cause osteoporosis. It is standard practice in follow on treatment and is nothing to worry about. The scan itself is just a machine that travels over your hip and lower spine area only, and takes approximately 10 mins. Having had many scans throughout this process, it's the easiest one of them all.
I hope this puts your mind at rest.
Hi Ladies, as soon as I thought I was 'walking away from all things cancer'; I need you!
Trotted off to Hosp yesterday for ' follow up' session with breast nurse, as far as I was concerned primarily to sort out a prosthesis ( to un-wonk me). That happened ( less said the better) but what prompts me to post is nurses change of subject to having a Bone Density Scan. I truly cannot take much more ( aargh - so just said "here we go again - I just want to be 100% positive today please". ). But of course I'm now worrying about why she brought the subject up. I'm in mid 50's, on Tamoxifen, didn't have chemo ( surgery and rads) and am petite. Advise would be fantastic as she now has me wondering.